Alabama, 2017

Drought in Alabama, March 1 to 31, 2017

March 1 to 31, 2017 · NWS BMX · 10 events in 10 counties and zones

Above normal rainfall helped ease the drought conditions across portions of west-central and north-central Alabama.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Above normal rainfall helped ease the drought conditions across portions of west-central and north-central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 28, 5:47 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Feb 28, 5:47 PM CST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
547 PM CST Tue Feb 28 2017

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Tonight and Wednesday.

Low level moisture has surged northward as deep southerly flow
overspreads the region. Surface dewpoints have risen into the
lower to middle 60s this afternoon. An east to west band of
showers and thunderstorms continues across far northern Alabama
along a zone of low level convergence. This area will continue to
lift northward this evening, so the majority of central Alabama
will remain rain free during the evening hours. After midnight,
low clouds will develop across the area along with scattered
light showers or drizzle due to the strong low level warm
advection. Surface winds will stay in the 10 to 15 mph overnight,
so fog not expected to be an issue. Temperatures will be mild with
most areas staying in the 60s.

There will be plenty of clouds around through the morning hours
on Wednesday. As with a majority of events with strong southwest
flow aloft, there will be a capping inversion Wednesday morning
which will keep the majority of the activity as showers. Surface
based instability will increase rapidly Wednesday afternoon as
surface temperatures rise into the 70s. Models indicate surface
based CAPE will approach 1500 j/kg across north Alabama with
0-6km bulk shear near 60 knots. The best low level shear will
occur in the Noon to 3 pm time for areas north of I-20. This time
frame will likely be when the threat will be highest for damaging
winds and possibly a tornado. The low level shear weakens towards
the late afternoon and that is why SPC shifted the southern portion
of the enhanced risk farther north to areas north of Birmingham.
The pre-frontal squall line should reach the I-20 corridor by 3 pm
Wednesday and the I-85 corridor by 8 pm. The convection will be
closely aligned with the front, so the rain will end within one
hour of frontal passage. Clearing and turning colder Wednesday
night with lows in the 40s Thursday morning.

58/rose

.LONG TERM...
Thursday through Monday.

A large dome of high pressure will build across Central Conus on
Thursday behind the front with decent cold air advection/northerly
flow around it into Alabama. This will be reinforced by northwest
flow aloft to help bring some Canadian air down into Conus
Thursday. Winter is not done with us just yet with 30s expected
for both Thursday and Friday nights. Some areas will likely dip
below freezing on Friday night as the large 1032-1036 mb surface
ridge slowly shifts into the eastern 1/3 of Conus.

During the day on Saturday, our airmass will begin to moderate as
the surface ridge moves to the Atlantic Seaboard by Saturday
night. Our cold air advection is cut off and the flow turns back
around to receive warmer moist air off of the gulf. Sunday looks
to be our transition day with milder temperatures and slowly
rising dew points as southerly winds return. Low rain chance
return by Sunday night in the northwest with rain chances
increasing some by the end of our forecast period by late Monday
into Tuesday as another front approaches. While models are all
trending a little slower with this next frontal system they are
in disagreement as to how slow its arrival will be and thus rain
chances are low to round out the end of the forecast.

08

&&

.AVIATION...
00Z TAF Discussion.

Ceilings came up quite a bit right at the end of the daylight
period. And based on latest computer model projections, this
should remain the case through at least the first few hours of the
00z TAF cycle. But those same models do strongly suggest the
development of IFR ceilings in the 05z-08z time frame. Winds will
stay up enough in all areas so that the limiting restriction will
be ceiling, rather than visibility. I don't foresee any
precipitation occurring overnight, unless the stratus clouds get
so thick they start to produce some light drizzle.

The overall trend initially tomorrow (after about 15z) will be for
ceilings to lift to MVFR, perhaps eventually getting to VFR. The
northern locations (namely TCL, BHM, EET, ASN, and ANB) will
likely start to get impacted by rain/storms right at the end of
the 24 hour valid period.

/61/

&&

.FIRE WEATHER...

A moist southerly flow will prevail through Wednesday in advance
of a strong cold. A pre-frontal band of showers and thunderstorms
will track across central Alabama Wednesday afternoon and evening.
Much cooler and drier conditions Thursday and Friday. There are
no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  74  40  59  34 /  30  90  40   0   0
Anniston    61  76  42  60  35 /  30  90  60   0   0
Birmingham  64  75  42  61  37 /  30  90  40   0   0
Tuscaloosa  66  76  42  62  38 /  30  90  30   0   0
Calera      63  75  42  62  38 /  30  80  50   0   0
Auburn      61  75  46  61  39 /  10  50  80  10   0
Montgomery  64  81  48  64  39 /  20  50  80  10   0
Troy        63  80  49  63  39 /  10  30  80  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 28, 11:48 AM CST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1148 AM CST Tue Feb 28 2017

ALZ011>015-017>050-012100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1148 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms will be possible between Noon and 10 PM on
Wednesday as a cold front moves through the region. There is an
elevated threat of damaging winds along and north of a line from
Vernon, to Gardendale, to Ashville and Centre, where isolated brief
tornadoes and large hail will also be possible. For the rest of
Central Alabama, there will be a limited threat of damaging winds
and hail.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Wednesday afternoon and evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Lamar

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Near normal rainfall during the month of March maintained the drought intensity at D2.

Drought, Fayette

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Near normal rainfall during the month of March maintained the drought intensity at D2.

Drought, Walker

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Near normal rainfall during the month of March maintained the drought intensity at D2.

Drought, St. Clair

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Near normal rainfall during the month of March maintained the drought intensity at D2.

Drought, Calhoun

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Department of Highways
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Near normal rainfall during the month of March maintained the drought intensity at D2.

Drought, Cleburne

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Near normal rainfall during the month of March maintained the drought intensity at D2.

Drought, Pickens

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Near to slightly above normal rainfall during the month of March lowered the drought intensity from a D3 to a D2.

Drought, Tuscaloosa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Near to slightly above normal rainfall during the month of March lowered the drought intensity from a D3 to a D2.

Drought, Jefferson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Near to slightly above normal rainfall during the month of March lowered the drought intensity from a D3 to a D2.

Drought, Shelby

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Near to slightly above normal rainfall during the month of March lowered the drought intensity from a D3 to a D2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685146, 685147, 685148, 685149, 685150, 685151, 685152, 685153, 685154, 685155.